Hail, Garfield
- When
- June 20, 5:45 PM MST
- Where
- Garfield County, Mosby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.000, -107.870
Spotter reported quarter size hail.
Severe storms moved east through the area ahead of an upper disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Severe storms moved east through the area ahead of an upper disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM MST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 201 PM MDT SUN JUN 20 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... THE SW FLOW ALOFT ACROSS EASTERN MONTANA IS INTRODUCING INSTABILITY. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 70S AND ARE EXPECTED TO TOP OUT IN THE UPPER 70S BY LATE THIS AFTERNOON AND EARLY THIS EVENING. DEW POINTS WERE IN THE UPPER 50S TO LOWER 60S ACROSS EASTERN MONTANA SO PLENTY OF MOISTURE IS AVAILABLE FOR THUNDERSTORMS TO DEVELOP. CAPE VALUES ARE AROUND 1500 J/KG ACROSS THE SOUTHEASTERN ZONES. LIFTED INDEXES ARE BETWEEN -4*C TO -6*C ACROSS THE SAME REGION...AND CONVECTIVE INHIBITION THAT IS NOT VERY STRONG ACROSS THE SAME AREA. THIS MEANS THUNDERSTORMS WILL LIKELY DEVELOP SOUTHWEST OF THE REGION AND MOVE ACROSS THE SOUTHERN ZONES AT SOME POINT THIS AFTERNOON OR EVENING. SPC HAS ISSUED A MESOSCALE DISCUSSION FOR PARTS OF SOUTHERN MONTANA AND THUNDERSTORMS ARE ALREADY FORMING SOUTHEAST AND WEST OF BILLINGS AND ARE HEADED TO THE NORTHEAST. THERE IS STILL A SLIGHT RISK OF THUNDERSTORMS ACROSS THE SOUTHERN PART OF THE CWA FOR THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL MOVE THROUGH THE SOUTHERN PART OF THE REGION EARLY THIS EVENING. CREEKS AND STREAMS ARE ALREADY RUNNING HIGH OR NEAR THEIR BANKS SO HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN PART OF THE CWA STARTING THIS AFTERNOON. WILL ADD THE NORTHERN ZONES MONDAY AT 18Z FOR THE EXPECTED THUNDERSTORM ACTIVITY ON MONDAY AND THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY MORNING. MONDAY...ANOTHER WARM DAY WILL RAMP UP THE CAPE TO EVEN MORE IMPRESSIVE LEVELS...ALONG WITH THE LIFTED INDEX VALUES. THE BASE OF THE SHORTWAVE/CLOSED LOW WILL EJECT RIGHT INTO NEMONT WHILE SENDING A COLD FRONT INTO OUR WESTERN ZONES RIGHT AROUND 18Z. THIS WILL INITIATE THUNDERSTORMS EARLIER IN THE AFTERNOON. STORMS SHOULD INTENSIFY INTO MONDAY EVENING AS THEY MOVE INTO OUR FAR EASTERN ZONES AND NORTH DAKOTA. SPC HAS INCLUDED MOST OF OUR CWA IN THEIR SLIGHT RISK AREA. THE BRUNT OF THE STORMS SHOULD BE OUT OF OUR ZONES BEFORE MIDNIGHT. ALTHOUGH THE STORM SHOULD MOVE ACROSS THE ZONES AT A MODERATE PACE...WITH THE RECENT RAINS...THE GROUND MIGHT NOT BE ABLE TO TAKE MUCH MORE MOISTURE AND SOME FLASH FLOODING IS NOT OUT OF THE QUESTION...ESPECIALLY IN THE EAST. TUESDAY...REMNANTS OF THE UPPER LOW WILL REMAIN IN SOUTHERN SASKATCHEWAN PRODUCING SHOWERS THERE. SOME OF THIS ACTIVITY COULD FILTER SOUTH. BUT UPPER FLOW VEERS BACK AROUND TO BECOME ZONAL AGAIN. ANOTHER SHORTWAVE TROUGH MOVES INTO CENTRAL MONTANA WHICH COULD INITIATE MORE THUNDERSTORM ACTIVITY...BUT CONDITIONS WILL NOT BE AS UNSTABLE AS THE DAY BEFORE SINCE TEMPERATURES WILL BE COOLER BEHIND THE FRONT. SCT/RSMITH .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... MODELS STILL FAIRLY CONSISTENT WITH RIDGING OVER THE REGION MIDWEEK. NEXT TROF PUSHES THROUGH THE STATE AT THE END OF THE WEEK FOR ANOTHER ROUND OF THUNDERSTORMS. DIFFERENCES IN MODEL SOLUTIONS MAKE IT DIFFICULT TO DETERMINE HOW THROUGH THE WEEKEND THE THUNDERSTORM THREAT WILL PERSIST. FOR NOW WILL KEEP WITH THE CLIMO AND PERSISTENCE AND MAINTAIN POPS AT THE END OF THE FORECAST PERIOD. EBERT PREVIOUS LONG TERM DISCUSSION...AN UPPER RIDGE WILL BRING DRY WEATHER TO THE AREA FOR WEDNESDAY THAT COULD LAST INTO MOST OF THURSDAY. SHORTWAVE TROUGH MOVES INLAND FROM THE PACIFIC WEDNESDAY NIGHT AND AFFECTS EASTERN MONTANA THURSDAY NIGHT. THE GFS HAS TRENDED TOWARDS THE MORE ZONAL PATTERN THAT THE ECMWF HAS BEEN ADVERTISING THE LAST FEW DAYS FOR FRIDAY AND SATURDAY WITH FREQUENT SHORTWAVES. WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS STARTING THURSDAY AND RUNNING THROUGH THE WEEKEND. SOME MODEL DIFFERENCES SHOW NEXT SUNDAY WITH GFS MAINTAINING ZONAL FLOW WHILE THE ECMWF BUILDS A RIDGE ON SUNDAY QUICKLY FOLLOWED BY A SHORTWAVE TROUGH SUNDAY NIGHT. FORRESTER && .AVIATION... CUMULUS WILL PERSIST THIS AFTERNOON WITH A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL....HEAVY RAIN AND STRONG WINDS DURING THE EVENING SOUTH OF THE MISSOURI RIVER. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN MONTANA MONDAY AFTERNOON AND EVENING. RAE && .HYDROLOGY... MANY SMALL STREAMS AND CREEKS ACROSS THE AREA CONTINUE TO RUN HIGH BUT ARE GENERALLY CONTAINED WITHIN THEIR BANKS. ANOTHER UPPER WAVE APPROACHING THE REGION WILL GENERATE A FEW THUNDERSTORMS TODAY WITH THUNDERSTORMS BECOMING MORE WIDESPREAD ON MONDAY AFTERNOON THROUGH EVENING. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN WHICH WOULD PUSH AFFECTED STREAM BACK OUT OF THEIR BANKS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE SOUTHERN ZONES THIS EVENING INTO MONDAY MORNING AND FOR ALL OF NORTHEAST MONTANA FOR MONDAY AFTERNOON AND NIGHT. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN ROOSEVELT. FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR PETROLEUM... GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 251 PM MDT SUN JUN 20 2010 MTZ021>027-212100- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 251 PM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN MONTANA TODAY WILL INITIATE MORE THUNDERSTORM ACTIVITY. SOME THUNDERSTORMS MAY BECOME SEVERE AND CONTAIN LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAINFALL. SINCE CREEKS AND STREAMS ARE ALREADY RUNNING NEAR CAPACITY A FLASH FLOOD WATCH WAS ISSUED STARTING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA MONDAY WHICH WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE. THE FLASH FLOOD WATCH WILL CONTINUE FOR THE AREA THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>020-059>062-212100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 251 PM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ANOTHER UPPER LEVEL DISTURBANCE MOVING INTO THE AREA TODAY WILL INITIATE MORE THUNDERSTORM ACTIVITY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA MONDAY WHICH WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE. SINCE CREEKS AND STREAMS ARE ALREADY RUNNING NEAR CAPACITY A FLASH FLOOD WATCH WAS ISSUED STARTING MONDAY AFTERNOON AND LASTING THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
2 heavy rain, 1 hail. Local standard time, as filed.
Spotter reported quarter size hail.
Storm total rainfall of 1.97 inches was observed.
Rainfall of 2.5 inches fell with thunderstorms that caused small streams to rise out of their banks. Ponding and overflow on area roadways were observed too.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238254, 242921, 238255.